MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT 3.5MM STERLING GATOR 6EA; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL

CONSOLIDATED MEDICAL EQUIPMENT 3.5MM STERLING GATOR 6EA; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Model Number C9264
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer's complaint is confirmed.The returned device was inspected per design print and it was found that the inner tube was broken off at the tip.The broken blade tip was returned for evaluation and was still attached to the outer tube.Also, the outer tube was found bent at shaft and damaged at the tip opening.This is a technique-dependent device and the most likely cause of this suspected failure is user-related.It is suspected that excessive force, lateral/side loading, and/or stalling of the device, was used and that caused the bur inner tube to break off.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment and found no abnormalities that would contribute to this issue.A lot history review was conducted and found no other complaints for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 4 complaints, regarding (b)(4) devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).The instructions for use (ifu) provides the user with information regarding proper care and use of this device.Per the handpiece ifu, among other precautions, the user is advised the following: not to apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
On behalf of the customer, the conmed representative reported an issue with the 3.5mm sterling gator 6ea, item # c9264, lot # 955107, that occurred during a subtalar fusion procedure on (b)(6) 2019.It was reported only that the "shaver blade broke during use in the operating room".It is indicated that there was no reported impact or injury to the patient and the procedure was successfully completed using a new shaver with a 2-minute delay.Additional information received indicated that halfway through the procedure after some mild resection had been performed, the surgeon noticed the blade was broken off inside the sheath at distal end.The shaver blade broke at the head of the inner cutting blade.It was confirmed that no piece of the device fell into the surgical site or the patient.Since the device broke while being used in a procedure, this report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
3.5MM STERLING GATOR 6EA
Common Device Name
BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT
alejandro dumas ave, 11321
complejo industrial chihuahua
chihuahua, mexico 31136
MX  31136
MDR Report Key8437230
Report Number3007305485-2019-00079
Device Sequence Number19345660
Product Code GFA
UDI-Device Identifier10845854012819
UDI-Public(01)10845854012819(17)230822(10)955107
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2023
Device Model NumberC9264
Device Catalogue NumberC9264
Device Lot Number955107
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2019
Initial Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1